We have long written about links between impotence drugs like <"https://www.yourlawyer.com/topics/overview/viagra">Viagra, and hearing and vision problems. Now, says Nursing Times, Viagra â€œcould make you deaf,â€ quoting The Daily Telegraph.
According to the news outlets, Viagra and other impotence drugs have been linked to sudden hearing loss cases globally. Sensorinuerual hearing loss (SSHL) is a rare, crisis situation in which inner ear damage can become permanent, said Nursing Times. The research looked at cases of SSHL in patients taking erectile dysfunction (ED) drugs known as phosphodiesterase-5 inhibitors (PDE-5i) that include the highly popular Viagra (generic: sildenafil citrate). The research identified 47 cases of hearing loss linked to PDE-5i drugs, with most taking place within 24 hours of ingestion, said the Nursing Times. PDE-5is include Viagra, Cialis (generic: tadlafil), and Levitra (generic: vardenafil).
Median participant age was 56.6 with most patients being male; male-to-female ratio was 7-to1, said Nursing Times. About 88 percent experienced hearing loss in one ear; 66.7 percent experienced hearing loss within one day of taking a PDE-5i; and, in over 50 percent of the cases of hearing loss, Viagra was taken. An additional 240 hearing loss cases were linked to PDE-5i use and reported to the U.S. Food and Drug Administrationâ€™s (FDA) adverse reporting system (ARS) and derived from clinical trials. Because the cases lacked histories, they were excluded, said Nursing Times.
Conducted by a team from Charing Cross Hospital, London; Stoke Mandeville Hospital in Buckinghamshire; and Royal Marsden Hospital, London and published in the peer-reviewed journal The Laryngoscope, this research involved a drug regulation and safety agenciesâ€”pharmacovigilance agenciesâ€”survey in Europe, North and South America, East Asia, and Australasia.
The researchers also note that prescriptions for PDE-5is topped 40 million worldwide since Viagra was approved over 10 years ago. One-third of those who suffer from SSHL can expect permanent hearing impairment, said Nursing Times. To date, most PDE-5i cases linked to SSHL originated in the U.S., noted Nursing Times.
Last year we wrote the Viagra was among the drugs listed in a warning letter from the FDA to drug maker, Pfizer, concerning some significant and unexpected possible side effects. The FDA cited delays in reporting side effects going back to 2004 and noted that delays have increased.
We also previously wrote that a prior study revealed a link between Viagra and long-term hearing loss and that Viagra, and medications like it, are known to lead to serious visual events, such as blindness. Another study suggested a link between Viagra and long-term hearing loss saying men over age 40 taking Viagra and other PDE-5i drugs experienced a two-fold likelihood of hearing loss versus men not taking drugs in that class.
The FDA also announced labeling changes in 2007 for PDE-5i medications to ensure the hearing problem risk was placed more prominently on the labeling following a number of studies linking the drugs to sudden hearing loss. We have also written about the labeling for Viagra and Cialis and changes that include information about Transient Global Amnesia (TGA), a side-effect that may occasionally accompany use of the ED drugs; Levitra had the information added to its label later. TGA is a sudden, temporary episode of memory loss in which recall of recent events simply vanishes.
Other side effects have resulted in other labeling changes for Levitra, Cialis, and Viagra. In 2005, warnings about vision loss were added to the labels. The sudden vision loss was attributed to NAION (non arteritic ischemic optic neuropathy), a condition in which blood flow is blocked to the optic nerve. In 2006, a second warning was added to the label of Levitra, Cialis, and Viagra regarding sudden hearing loss and, according to the FDA, the warning was prompted by over two dozen instances of sudden hearing loss linked to the drugs. In about one-third of those reports, hearing loss was permanent.